Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Nonprojecting isotopies and knots with homeomorphic coverings


In this paper, new examples of nonhomeomorphic knots and links which for certain r have homeomorphic r-sheeted cyclic branched coverings are constructed. In particular, it is proved that the two nonhomeomorphic knots with eleven crossings and with Alexander polynomial equal to one, have homeomorphic two-sheeted branched coverings, and that knots obtained from any knot by the Zeeman construction with p-fold and with q-fold twist have homeomorphic r-sheeted cyclic branched coverings ifp=±q(mod 2r). The construction of examples is based on regluing a link along a submanifold of codimension 1 by means of a homeomorphism which is covered by a homeomorphism which is isotopic to the identity only through nonprojecting isotopies.

This is a preview of subscription content, log in to check access.

Literature cited

  1. 1.

    E. Artin, “Zur Isotopie zweidimensionalen Flachen im R4,” Abh. Math. Sem. Univ. Hamburg,4, Nos. 1–2, 174–177 (1926).

  2. 2.

    J. H. Comway, “An enumeration of knots and links, and some of their algebraic properties,” in: Computational Problems in Abstract Algebra, Pergamon Press, New York (1970), pp. 329–358.

  3. 3.

    R. H. Fox, “A quick trip through knot theory,” in: Topology of Three-Manifolds and Related Topics, Prentice-Hall, Englewood Cliffs, New Jersey (1962), pp. 120–167.

  4. 4.

    C. H. Giffen, “The generalized Smith conjecture,” Am. J. Math.,88, No. 1, 187–198 (1966).

  5. 5.

    C. McA. Gordon, “On the higher-dimensional Smith conjecture,” Proc. London Math. Soc.,29, No. 1, 98–110 (1974).

  6. 6.

    J. Milnor, “On the three-dimensional Brieskorn manifoldsM(p,q,r),” Ann. Math. Stud.,84, 175–225 (1975).

  7. 7.

    S. Kinoshita and H. Terasaka, “On unions of knots,” Osaka Math. J.,9, 131–153 (1957).

  8. 8.

    R. Riley, “Homomorphisms of knot groups on finite groups,” Math. Comput.,25, No. 115, 603–619 (1971).

  9. 9.

    H. Schubert, “Knoten mit zwei Brucken,” Math. Z.,65, No. 2, 133–170 (1956).

  10. 10.

    D. W. Sumners, “Smooth ℤp-actions on spheres which leave knots pointwise fixed,” Trans. Am. Math. Soc.,205, 193–205 (1975).

  11. 11.

    J. L. Tollefson, “Involutions on S1×S2 and other three-manifolds,” Trans. Am. Math. Soc.,183, 139–153 (1973).

  12. 12.

    H. F. Trotter, “On s-equivalence of Seifert Matrices,” Invent. Math.,20, No. 3, 173–207 (1973).

  13. 13.

    H. F. Trotter, “Some knots spanned by more than one unknotted surface of minimal genus,” Ann. Math. Stud.,84, 51–62 (1975).

  14. 14.

    A. M. Vinogradov and M. S. Kushel'man, “Generalized Smith conjecture in dimension four,” Sib. Mat. Zh.,13, No. 1, 52–62 (1972).

  15. 15.

    O. Ya. Viro, “Links, two-sheeted coverings, and braids,” Mat. Sb.,87, No. 2, 216–228 (1972).

  16. 16.

    F. Waldhausen, “Uber Involutionen der three-sphare,” Topology,8, No. 1, 81–92 (1969).

  17. 17.

    W. Whitten, “Algebraic and geometric characterizations of knots,” Invent. Math.,26, No. 4, 259–270 (1974).

  18. 18.

    E. C. Zeeman, “Twisting spun knots,” Trans. Am. Math. Soc.,115, 471–495 (1965).

  19. 19.

    H. Zieschang, “On the homeotopy groups of surfaces,” Math. Ann.,206, No. 1, 1–21 (1973).

Download references

Additional information

Translated from Zapiski Nauchnykh Seminarov Leningradskogo Otdeleniya Matematicheskogo Instituta im. V. A. Steklova AN SSSR, Vol. 66, pp. 133–147, 1976.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Viro, O.Y. Nonprojecting isotopies and knots with homeomorphic coverings. J Math Sci 12, 86–96 (1979).

Download citation


  • Alexander Polynomial